Menu

Highline Public Schools
15675 Ambaum Blvd. SW Burien, WA 98166

Office Hours:

Monday-Friday: 7:30 a.m. - 4:30 p.m.

Highline Public Schools
15675 Ambaum Blvd. SW Burien, WA 98166

Translate

Secondary Distance Learning Plan

Overview for Distance Learning

This plan is intended to provide a meaningful distance learning experience based on Our Promise of knowing every student by name, strength and need for students that is predictable and allows for a transition to hybrid, and if needed, back to full distance in a safe and effective manner. This model provides guidance for engagement, continuity of learning for students with predictable structures, social emotional learning, services for students with identified learning needs programs and acceleration strategies.  Additional instructional models are also being developed that will prioritize key learning for in-person learning when that is possible.  

General Components:

  • All teachers provide both synchronous and asynchronous instruction using the district approved platforms which include Google Classroom, Microsoft Teams and Zoom.  Synchronous instruction should occur on an agreed upon school schedule that is predictable for families in addition to recorded instruction to support flexibility and student learning.
  • Teachers will take daily attendance during synchronous instructional periods
  • Teachers will respond to all family and student email and phone calls within 24 hours during (business days) and by the end of the school day whenever possible.
  • All full-time teaching staff and specialists will work their expected/contractual 7.5-hour day within the following parameters:
    • Monday/Tuesday/Thursday/Friday:
      • 60 minutes daily planning  *teachers also have 60 minutes non-instructional time to support family communication and additional planning
      • 30 minutes duty free lunch
      • Synchronous and recorded instruction to ensure that students can access instruction if they are unable to participate in the live instruction aligned to district/school agreed schedule and within district guidance including whole class and small group sessions.  
      • Responding to family and student communication 
    • Wednesday:
      • 60 minutes individual planning
      • 30 minutes duty free lunch
      • 120 minutes advisory and synchronous and recorded instruction to ensure that students can access instruction if they are unable to participate in the live instruction aligned to district/school agreed schedule and within district guidance including whole class and small group sessions. To include one required meeting for attendance.
      • 150 minutes for collaborative team planning:  By identified teacher teams, teachers will work collaboratively to produce consistent instructional design and asynchronous learning experiences for students based on district frameworks and identified standards.  All teams will use a common tool for collaborative team data analysis and planning. 
      • 90 minutes for school identified professional learning

Secondary

In addition to the regularly assigned job duties, the responsibilities below highlight and clarify roles during Distance Learning.

Secondary Bell Schedule

time-blocks only, exact times determined by school

1st Period 85 minutes
  • Synchronous Instruction (30 minutes)
  • Asynchronous Instruction, small group and other (55 minutes)
2nd Period 85 minutes
  • Synchronous Instruction (30 minutes)
  • Asynchronous Instruction, small group and other (55 minutes)
Lunch and Transitions 45 minutes  
Advisory and Family Connections 30 minutes
  • Synchronous Advisory Session
  • Family Connections
3rd Period 85 minutes
  • Synchronous Instruction (30 minutes)
  • Asynchronous Instruction, small group and other (55 minutes)
Asynchronous Flex (teacher planning period) 60 minutes
  • Asynchronous learning across classes

Teachers begin at 8:00 a.m., 30 minutes before the student day starts, and the work day extends to 3:30 p.m., which is 30 minutes after the student day ends.

Teachers are to be actively engaged with students through an open Zoom link throughout the 85-minute period. This time includes at least one whole group session. The remainder of the period consists of students engaging with the teachers in small groups, or individually.  When students are not working with a small group or individually with teachers, they are engaged with independent (asynchronous) activities.

Distance Learning for Secondary Special Education Self-Contained Programs to mostly mirror and Gen-Ed schedules, with specific times identified for small group instruction based on individual student need.

Example of Secondary Bell Schedule

  Monday Tuesday Wednesday Thursday Friday

8:30 - 9:55
Period 1
(85 min)

8:30 - 9:00
Synchronous

9:00 - 9:55
Asynchronous

Small group live sessions

8:30 - 9:00
Synchronous

9:00 - 9:55
Asynchronous

Small group live sessions

Teacher Collaborative Planning & Professional Learning

8:30 - 11:25
Students work independently on asynchronous work from classes

8:30 - 9:00
Synchronous

9:00 - 9:55
Asynchronous

Small group live sessions

8:30 - 9:00
Synchronous

9:00 - 9:55
Asynchronous

Small group live sessions

9:55 - 10:00
Passing/Break
Passing/Break Passing/Break -- Passing/Break Passing/Break
10:00 - 11:25
Period 2
(85 min)

10:00 - 10:30
Synchronous

10:30 - 11:25
Asynchronous

Small group live sessions

10:00 - 10:30
Synchronous

10:30 - 11:25
Asynchronous

Small group live sessions

--

10:00 - 10:30
Synchronous

10:30 - 11:25
Asynchronous

Small group live sessions

10:00 - 10:30
Synchronous

10:30 - 11:25
Asynchronous

Small group live sessions

11:25 - 12:00
Lunch
(35 min)
Lunch Lunch Lunch Lunch Lunch

12:00 - 12:30
Advisory/Family Connections
(30 min)

Advisory Family Connections Advisory Advisory Family Connections
12:30 - 12:35
Passing/Break
Passing/Break Passing/Break Passing/Break Passing/Break Passing/Break
12:35 - 2:00
Period 3
(85 min)

12:35 - 1:05
Synchronous

1:05 - 2:00
Asynchronous

Small group live sessions

12:35 - 1:05
Synchronous

1:05 - 2:00
Asynchronous

Small group live sessions

12:35 - 2:00
Students work independently on asynchronous work from classes

Teacher-led small group student support sessions

12:35 - 1:05
Synchronous

1:05 - 2:00
Asynchronous

Small group live sessions

12:35 - 1:05
Synchronous

1:05 - 2:00
Asynchronous

Small group live sessions

2:00 - 3:00
Asynchronous Flex
(60 min)
(teacher planning period)

Asynchronous learning across classes Asynchronous learning across classes Asynchronous learning across classes Asynchronous learning across classes Asynchronous learning across classes

Teachers begin at 8:00 a.m., 30 minutes before the student day starts, and the work day extends to 3:30 p.m., which is 30 minutes after the student day ends.

Teachers are to be actively engaged with students through an open Zoom link throughout the 85-minute period. This time includes at least one whole group session. The remainder of the period consists of students engaging with the teachers in small groups, or individually.  When students are not working with a small group or individually with teachers, they are engaged with independent (asynchronous) activities.

Distance Learning for Secondary Special Education Self-Contained Programs to mostly mirror and Gen-Ed schedules, with specific times identified for small group instruction based on individual student need.